Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Charleston, SC

July 19, 2003Beaufort County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jul 19, 2003, 7:38 PM EDT for Beaufort County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 7:38 PM EDT (23:38 UTC)
Expired
Jul 19, 2003, 9:45 PM EDT
In force
2 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 39 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 192340
FFWCHS
SCC013-200145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
738 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 945 PM EDT

* AT 738 PM EDT...RADAR INDICATED A CLUSTER OF THUNDERSTORMS
  PRODUCING VERY HEAVY RAIN OCCURRING OVER PORT ROYAL. THE 
  THUNDERSTORMS PRODUCING THE HEAVY RAIN ARE MOVING EAST AT 
  20 MPH.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  BEAUFORT AND PORT ROYAL...
  
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3246 8080 3230 8074 3237 8048 3257 8068
          3252 8077

$$

24
2 follow-up statements
000 
WGUS72 KCHS 200040
FFSCHS
SCC013-200145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
837 PM EDT SAT JUL 19 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BEAUFORT COUNTY UNTIL
945 PM EDT...

THE HEAVIEST SHOWERS HAVE NOW MOVED TO THE EAST...BUT FLOODING 
PROBLEMS CONTINUE IN PORT ROYAL THIS EVENING. RADAR ESTIMATES OF 4 
TO 6 INCHES IN THREE HOURS HAVE BEEN COMMON THIS EVENING OVER 
BEAUFORT AND PORT ROYAL WHICH HAS CAUSED WATER TO COVER ROADS. MORE 
RAIN IS EXPECTED IN THE NEXT HOUR FROM ANOTHER THUNDERSTORM TO THE 
WEST. 

FLASH FLOODING IS EXPECTED IN AND AROUND...BEAUFORT...FRIPP ISLAND...
PARRIS ISLAND AND PORT ROYAL.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY
FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

LAT...LON 3243 8033 3222 8056 3238 8078 3257 8080

$$

JR
000 
WGUS72 KCHS 200149
FFSCHS
SCC013-200200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
948 PM EDT SAT JUL 19 2003

...THE FLASH FLOOD WARNING FOR BEAUFORT COUNTY HAS BEEN ALLOWED TO
EXPIRE...

THE HEAVY RAINS THAT PRODUCED 4 TO 6 INCHES OF RAINFALL IN THE 
BEAUFORT AND PORT ROYAL AREA HAS NOW MOVED OFF SHORE. WATER IS NOW 
DRAINING AND FLOODING IS SUBSIDING. THEREFORE THE FLOOD WARNING FOR 
BEAUFORT COUNTY HAS BEEN ALLOWED TO EXPIRE. 

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:16 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 2:16 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT SAT JUL 19 2003

WV IMAGERY INDICATING A STRONG S/WV MOVING SWD INTO THE SERN STATES
THIS PM.  AHEAD OF THIS FEATURE...NMRS SHRA/TSRA WERE DEVELOPING
ALONG WEAK BOUNDARIES. THIS STORMS WERE MOVG E BUT WL BEGIN TO
PROPAGATE SWD INTO THE STRONG INSTABILITY ACROSS FA THROUGH THE LATE
PM HOURS. THE S/WV MAY HELP THE STORMS TO ORGANIZE AND PRODUCE ISOLD
WIND DAMAGE. OTHERWISE...THE MAIN HAZARD WL BE CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN.

THE STORMS WL SLOWLY MOVE S ACROSS FA OVERNIGHT FOLLOWED BY STRONG
MID LVL DRYING AND NVA FOR LATE TONIGHT AND SUN.  WL HAVE A DRY FCST
IN SC COUNTIES AND ONLY A SLIGHT CHC IN GA COUNTIES FOR SUN.

MODELS CONISISTENT IN DEVELOPING A SEASONABLY STRONG MID LVL TROF
ACROSS THE ERN STATES NEXT WEEK. XPCT SEVERAL ROUNDS OF ORGANIZED
TSRA MAINLY FROM TUE TO THU.  WL GO DRY FOR FRI AND SAT AS THE FRONT
MOVES OFF THE COAST.

MARINE...BERMUDA HIGH WILL BE THE MAIN FEATURE FOR A LITTLE WHILE
LONGER. HIGH BEGINS TO SLIP SOUTH AND EAST MONDAY INTO TUESDAY AS
STRONG FRONT APPROACHES FROM THE NORTHWEST. WINDS AND SEAS WILL
INCREASE AS GRADIENT TIGHTENS UP BETWEEN THE FRONT AND THE HIGH.
WOULD NOT BE SURPRISED TO SEE SMALL CRAFT CONDITIONS AT LEAST IN THE
GEORGIA OFFSHORE WATERS BY MONDAY NIGHT OR TUESDAY. GFS HAS THE
FRONT MOVING THROUGH WEDNESDAY WITH WINDS DIMINISHING SIGNIFICANTLY
AFTER THAT AS SURFACE HIGH TAKES OVER. NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

SCW/HSA
Hazardous weather outlook, Jul 19, 9:43 AM EDT, 9 hours 55 minutes before
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
191545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
943 AM EDT SAT JUL 19 2003

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON
AND EVENING. TORRENTIAL RAINS...GUSTY WINDS AND FREQUENT LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM. ISOLATED SEVERE WEATHER IS ALSO
POSSIBLE. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK...AND TO
FUTURE SHORT TERM FORECASTS...AND POSSIBLE SPECIAL WEATHER OR FLOOD
STATEMENTS FOR MORE SPECIFIC INFORMATION.

.RIP CURRENTS...THERE IS A MODERATE RISK FOR RIP CURRENTS THIS
AFTERNOON ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. REFER
TO THE LATEST SURF ZONE FORECAST AND MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

AUSTIN

In the hours before

Special weather statement, Jul 19, 5:37 PM EDT, 2 hours 1 minute before
SCZ043-192215-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
537 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 615 PM
EDT...

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF HENDERSONVILLE...OR
ABOUT 8 MILES NORTHEAST OF YEMASSEE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT AFFECTS
AREAS IN AND AROUND WHITE HALL...HENDERSONVILLE...GREEN POND
...RITTER...ASHEPOO...WALTERBORO...DRAWDY...THAYER AND NEYLES
THROUGH 615 PM EDT.

ANOTHER STRONG THUNDERSTORM 4 MILES WEST OF WIGGINS WILL AFFECT
LOCATIONS FROM WIGGINS TO FENWICK AND BENNETTS POINT WITH GUSTY
WINDS TO 45 MPH AND POSSIBLE SMALL HAIL.

FREQUENT DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY
BOTH OF THESE STORMS.

24
Special weather statement, Jul 19, 5:51 PM EDT, 1 hour 47 minutes before
SCZ050-192230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT LOWER CHARLESTON COUNTY THROUGH
630 PM EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF
STRONG THUNDERSTORMS EXTENDING FROM WEST ASHLEY WEST TO HOLLYWOOD
AND ADAMS RUN.  THE STORM WAS MOVING EAST AND WILL AFFECT EDISTO
ISLAND...JOHNS ISLAND...KIAWAH ISLAND AND FOLLY BEACH THROUGH 630 PM.

WIND GUSTS TO 50 MPH AND HAIL TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED WITH THESE STORMS. VERY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

SCW
Special weather statement, Jul 19, 6:18 PM EDT, 1 hour 20 minutes before
GAZ088-100-101-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY
AND SCREVEN COUNTY THROUGH 700 PM EDT...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM 5 MILES SOUTH OF STATESBORO
EASTWARD INTO SOUTHERN EFFINGHAM COUNTY...AND ACROSS SOUTHERN
SCREVEN COUNTY...MOVING EAST AT 20 MPH. THESE STRONG STORMS
WILL AFFECT AREAS IN AND AROUND STILSON...MARLOW...RINCON AND
NEWINGTON THROUGH 700 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 19, 6:39 PM EDT, 59 minutes before
SCZ047-192315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
639 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 715 PM
EDT...

AT 638 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HARDEEVILLE. THE STORM WAS MOVING
NORTHEAST AND WILL AFFECT MORGAN AND SWITZERLAND.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Special weather statement, Jul 19, 6:54 PM EDT, 44 minutes before
GAZ114-115-192330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 730 PM EDT...

AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF REIDSVILLE...MOVING
EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND REIDSVILLE...HUGHLAND...COLLINS...BAY BRANCH...DANIELS...
MANASSAS...BELLVILLE...UNDINE...HAGAN AND CLAXTON THROUGH 730 PM EDT.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

24
Special weather statement, Jul 19, 7:16 PM EDT, 22 minutes before
GAZ100-192345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 745 PM
EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF REGISTER...
OR ABOUT 10 MILES SOUTHWEST OF STATESBORO...MOVING EAST AT 25 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
REGISTER...PORTAL...OVERBROOK...NEVILS...JIMPS...IRONGATE...
WESTCHESTER...WESTBROOKE...HOPEULIKIT AND GEORGIA SOUTHERN THROUGH
745 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...AND VERY HEAVY RAINFALL CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:14 PM EDTSpecial Marine WarningCHS91 min
Jul 19, 4:43 PM EDTSevere Thunderstorm WarningCHSHampton47 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.